Follow
Share

She hates us all for taking her to AL. She calls us traitors. After the third time of hurting herself and ending up in hospital they gave us no choice. SHe had funds and we would have to get her in AL . She has been dealing with meds. for depression and anxiety just started this summer....downhill ever since. Now they say moderate dementia and ALZ ....6 months ago they said memory problems probably from depression now they admit she has ALZ .It has been a nightmare for my Mother and us. Several different medications and things just worse everyday now she complains she can't see very well ..Her eyes the pupils are cloudy recently....Everytime I mention something they give her another med. that gives her diarehhea....

This question has been closed for answers. Ask a New Question.
I agree that settling it nearly always takes time. People have to work through anger and resentment even when they know underneath it all that they weren't safe at home. Generally, over time, adjustment sets in and many people make friends learn to love AL.

The stuttering and eye problems do make me think that her meds need to be closely examined. Adding too many new things at once can cloud the issue so it's hard to tell what is a health problem and what is a medication side effect or interaction. You could ask a pharmacist to go through the medication list, too, looking for interactions.

You are wise to look at the health issues and ask for explanations and even a second opinion if warranted. As far as her adjustment goes, you'll have to wait out her anger. Hopefully, she'll learn to enjoy herself once she learns that this is her new home.

Good luck.
Carol
Helpful Answer (0)
Report

I am not a doctor, but, it sounds like she is just fighting the process and having a hard time adjusting. When you transfer a dementia patient to a new surrounding, they will lash out and you will THEN begin noticing just how difficult things are for them. They are fighting "losing control". They are fighting the process. They may be scared and confused. Alz takes a few months to actually diagnose. It is not something that a doctor can run a test for and say - Yup. That is it. It takes time. Sounds like she is in the best place for her and they are on top of it with medication. Finding the right dosage will take some time, though. My father in law took over 7 months to "get it right". Hang in there. You are just realizing what may have been there all along. The diarrhea may be a side effect of the drugs, but, as long as she doesn't get dehydrated, it is just a minor problem. Cloudiness in the eyes could be cataracts and completely separate from any of this. You are doing the right thing. She is in a facility that she NEEDS to be in. Her care and well being are most important. You are doing what it best for her. If she is in a state of moderate dementia, she does not realize her condition. She will not understand why she is there. Look at it as if she were a child. Children do not always know what is best for them and it is your job to keep her safe. If she was thinking clearly, she would thank you for looking out for her. Dementia makes them not think clearly. Sleep well tonight knowing that you are doing your best for her care.
Helpful Answer (5)
Report

I am a big believer that meds can really screw things up for an elderly person. I think that the patient becomes a guinea pig for the physician, and I understand it's a process of sorting out and finding the right one, but in the meantime no one really knows what the poor patient is experiencing. Diarrhea is described as a "minor problem" but it's not really a minor problem to an elderly person having to deal with it. It can become extremely irritating and painful to the fragile skin. Depending on how long it's been occurring, I would talk to the Dr. about stopping or cutting way back on a lot of these meds she may be on, and see if that helps with the stuttering, anger, diarrhea, etc. Six months ago they said "memory problems", and now are saying moderate dementia. A move to AL can cause a slip down on the level of mental stability in the first place. Maybe they've jumped to their diagnosis of ALZ. Perhaps with patience and a level of dealing in a gentle way with your Mom who must be feeling that her world has been turned upside down, she will gradually adjust, and her anger will subside, and she'll be more like herself before the upheaval of having to move against her will. I know it was done for her own safety. I hope she soon comes to grips with this and won't continue to go down hill. (Also, maybe the food at the place is not agreeing with her? Just a thought.) Best of luck to you and your Mom. I feel so bad to hear what you're all going through.
Helpful Answer (4)
Report

it took my dad 3 months to even start to settle in. Thank God I was able to rally visitors and now he feels like hes the host of a daily party. he "orders" snacks, and has even started making me lists.
Helpful Answer (3)
Report

When you wrote that your mom was stuttering during an angry rant the first thing I thought was that her stuttering could have been because she was so angry. On top of that anger she was feeling is the Alzheimer's symptoms. I work in home healthcare and I had a patient who didn't have dementia of any kind and chased me out of his house while spewing an angry, stutter-filled tirade. He was in such an angry state that he couldn't get his words out so he was stuttering (and yes, I got the h*** out of there).
Helpful Answer (1)
Report

Braida, give a hug,comment was right on target. Great , helpful suggestions
Helpful Answer (1)
Report

If they can get the anger and anxiety under control, the stuttering should stop. The diarrhea can also be emotional, she has her "bowels in an uproar" over what she wants vs. what she can do safely. We have to move my MIL into AL and I know it won't be easy, because when we took her car away, we had to give her Xanax and Celexa to stop her shaking, stuttering rage.
Helpful Answer (1)
Report

Cloudy pupils are usually cataracts. Have her seen by an ophthalmologist. Blurring vision is a side effect of some anti-depressants. If she is getting diarrhea, speak to her doctor to cut back on the dosage of meds. This is really hard for you and her and if she does have a dementia, it only gets worse.
Helpful Answer (1)
Report

Ask the nurses for a current list of mom's medications and doseage. Then get on the computer and research the side effects and interactions of each one. This should give you enough knowledge to have a discussion with the facility Dr. Try and visit during some meals and see if she is eating everything she is given. the nurses may not be aware that she is not eating the food provided if a kitchen helper collects the trays. You may be bringing her snacks that she later fills up on. try to cut back on the chocolates and too much fruit at one time. Also do not bring in caffinated sodas. If the diarrhea is causing her inconvenience, incontinence or irritation make sure the staff know this. If her condition is declining rapidly any incontinence may be part of the decline. I can not guess what is cauzing the cloudy pupils but she should definitely see an eye Dr.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.